Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS New Orleans, LA

August 6, 2017Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 6, 2017, 9:14 AM CDT for Harrison County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 9:14 AM CDT (14:14 UTC)
Expired
Aug 6, 2017, 12:15 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Harrison County, MS

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WGUS54 KLIX 061414
FFWLIX
MSC047-061715-
/O.NEW.KLIX.FF.W.0029.170806T1414Z-170806T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
914 AM CDT SUN AUG 6 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northern Harrison County in southern Mississippi...

* Until 1215 PM CDT

* At 912 AM CDT, doppler radar indicated thunderstorms producing 
  heavy rainfall moving across northern Harrison County. Emergency 
  management reported over 3 inches of rain have fallen in some 
  locations. Flash flooding may begin shortly.

* Some locations that will experience flooding include...
  Saucier and Lyman. 

Additional rainfall amounts of 1 to 2 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3052 8889 3050 8932 3065 8933 3065 8915
      3067 8889

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:51 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 3:51 AM CDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
351 AM CDT Sun Aug 6 2017

.SHORT TERM...
Once again, sh/ts will develop starting before sunrise. And once
again, these will be backbuilding like they have been for several
days now. Although, very high rainfall amounts will not be
widespread, any one isolated location could receive very high
amounts from 3 to as much as 6 inches of rainfall. This is
normally not an issue if it is spread through a long period of
time but unfortunately, this amount of rainfall could again fall
within a short duration for any particular area. This scenario is
not expected to change today or Monday as rainfall rates of 2 to
3 inches per hour can be expected with a few of these sh/ts. But
the area of focus will start to change today and Monday. Today,
the area will lay along, north and west of a line from Thibodaux
to New Orleans to Picayune. Monday, this focus will lay along,
north and west of a line from Pierre Part to Picayune. Monday may
show an even more focused event from metro Baton Rouge to areas
northeast.

The reason for the rain leaving most south shore locations is due
to dry air moving into the area in the mid levels from the south.
The Bermuda Ridge will be the responsible party as it begins to
edge northward over the southern half of the area. The weakness
will not altogether leave the area as it should remain over the
northwestern half of the area. The next thing that will help out
is the tropical system that looks to move across the Yucatan Pen.
The outer envelope of any tropical cyclone is comprised of a
relatively subsident dry area. This subsident drying looks to move
into the area Monday night and Tuesday. This should help by
reducing the amount of sh/ts over the area, although the numbers
will not be eliminated.

.LONG TERM...
The system currently over the Caribbean is forecast to stay well
south of the area which would help keep some dry air filtering
through the mid levels causing sh/ts numbers to remain reduced,
and the word reduced is used conservatively. This should remain
the case Tuesday through Friday. The 850mb trough will then once
again move back into the area providing this troughiness(weakness)
by Saturday. This trough may be enhanced quite a bit via two
distinct easterly waves that interact with it by providing an
abundance of deep moisture. The first, and weaker of the two,
moves through the northern gulf possibly as early as Sunday of
next week. The second looks to affect the area by Tuesday. This
would cause a very similar situation which we are currently under
with a better possibility of being a more widespread event.
Ofcourse this is well in the future and we will simply remain
attentive to it through the next several days.

&&

.AVIATION...

A weak low level inversion has developed this morning due to the
rain cooled airmass in place.  This has allowed for some IFR
visibility and ceiling restrictions to develop at KMCB.  These IFR
conditions should persist through around 12z before improving. After
12z, the inversion will quickly mix out and ceilings should rise
along with the lifted condensation level.  Expect to see prevailing
MVFR ceilings ranging from 2000 to 3000 feet in place at all the
terminals by 15z.  These ceilings should persist through around 00z.
After 00z, ceilings should rise into VFR range as the cloud
development near the LCL becomes more scattered.  Of course,
scattered daytime convection will also develop today, and have VCTS
wording in place to reflect this risk.  32

&&

.MARINE...

No significant changes in thinking concerning the marine forecast
this morning.  Overall, a prevailing onshore flow regime averaging
around 10 knots will be in place through the entire forecast period.
Significant wave heights should generally range from 1 to 2 feet in
the lakes and sounds to 2 to 4 feet in the open Gulf waters.
However, one caveat to the seas forecast will be the potential
development of a tropical system in the southwest Gulf or Bay of
Campeche Tuesday into Wednesday.  If this system forms, a swell
train could move into the open Gulf waters for mid-week resulting in
higher overall seas. 32

&&

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  72  89  73 /  80  20  70  40
BTR  89  75  90  74 /  80  20  70  40
ASD  88  74  91  75 /  70  20  50  30
MSY  88  76  90  76 /  60  20  40  30
GPT  86  76  88  76 /  50  20  40  30
PQL  87  74  89  74 /  50  30  30  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 6, 5:23 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service New Orleans LA
523 AM CDT Sun Aug 6 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-062045-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
523 AM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop today. A few of these thunderstorms could become strong
and produce frequent lightning strikes, gusty winds, and locally
heavy rainfall. There is a marginal risk of flooding rainfall over
the northwest half of the area today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected each
during the period. A few of these storms could become strong and
produce gusty winds, frequent lightning and locally heavy
rainfall that could produce localized street flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:50 AM CDTSpecial Weather StatementLIXHarrison55 min
Aug 6, 11:16 AM CDTAreal Flood AdvisoryLIXHarrison119 min
Aug 6, 1:53 PM CDTSpecial Weather StatementLIXAmite, Pike37 min
Aug 6, 2:54 PM CDTRiver Flood WarningLIXHarrison42 hr
Aug 6, 3:54 PM CDTRiver Flood WarningLIXHarrison24 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.